Increased Risk Of Cognitive Impairment In Patients With Diabetes Is Associated With Metformin, Diabetes Care, October 2013
"Participants with diabetes had worse cognitive performance than participants who did not have diabetes. ... Among participants with diabetes, worse cognitive performance was associated with metformin use."Why does metformin affect cognitive performance? It's thought that the drug interferes with the absorption of vitamin B12, by interacting with a B12 receptor in the distal ileum, and B12 is necessary for a well-functioning nervous system. Indeed, in this study vitamin B12 and calcium supplementation was associated with better cognition.
Dr. Adriaan Kooy from the Bethesda Diabetes Research Center in the Netherlands says:
"The malabsorption of neurovitamins like B12 in metformin users may contribute to neuronal dysfunction — potentially being misinterpreted as diabetic neuropathy."The link between metformin and vitamin B12 isn't new, but the affect on mental function is becoming more apparent. The study's lead author, Eileen Moore, PhD, told Medscape Medical News:
"Since the 1970s, clinicians and scientists have been aware that metformin is associated with lower vitamin-B12 levels. The hypothesis that this may increase the risk of cognitive impairment seemed sound."Moore advises:
"Vitamin-B12 levels in patients using metformin should be monitored at least yearly."Dr. Kooy's group published evidence of the link between metformin and vitamin-B12 deficiency a few years ago:
Long Term Treatment With Metformin In Patients With Type 2 Diabetes And Risk Of Vitamin B-12 Deficiency: Randomised Placebo Controlled Trial, British Medical Journal, May 2010
They had the same advice:
"Long term treatment with metformin increases the risk of vitamin B-12 deficiency, which results in raised homocysteine concentrations. Vitamin B-12 deficiency is preventable; therefore, our findings suggest that regular measurement of vitamin B-12 concentrations during long term metformin treatment should be strongly considered."